Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Mean curvature, volume and properness of isometric immersions

Authors: Vicent Gimeno and Vicente Palmer
Journal: Trans. Amer. Math. Soc. 369 (2017), 4347-4366
MSC (2010): Primary 53C20, 53C40; Secondary 53C42
Published electronically: February 8, 2017
MathSciNet review: 3624412
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We explore the relation among volume, curvature and properness of an $ m$-dimensional isometric immersion in a Riemannian manifold. We show that, when the $ L^p$-norm of the mean curvature vector is bounded for some $ m \leq p\leq \infty $, and the ambient manifold is a Riemannian manifold with bounded geometry, properness is equivalent to the finiteness of the volume of extrinsic balls. We also relate the total absolute curvature of a surface isometrically immersed in a Riemannian manifold with its properness. Finally, we relate the curvature and the topology of a complete and non-compact $ 2$-Riemannian manifold $ M$ with non-positive Gaussian curvature and finite topology, using the study of the focal points of the transverse Jacobi fields to a geodesic ray in $ M$. In particular, we have explored the relation between the minimal focal distance of a geodesic ray and the total curvature of an end containing that geodesic ray.

References [Enhancements On Off] (What's this?)

  • [1] M. T. Anderson, The compactification of a minimal submanifold by the Gauss Map.,
    Preprint IEHS (1984).
  • [2] G. Pacelli Bessa, Luquésio Jorge, and J. Fabio Montenegro, Complete submanifolds of $ \mathbb{R}^n$ with finite topology, Comm. Anal. Geom. 15 (2007), no. 4, 725-732. MR 2395255
  • [3] G. Pacelli Bessa and M. Silvana Costa, On submanifolds with tamed second fundamental form, Glasg. Math. J. 51 (2009), no. 3, 669-680. MR 2534016,
  • [4] Stewart S. Cairns, An elementary proof of the Jordan-Schoenflies theorem, Proc. Amer. Math. Soc. 2 (1951), 860-867. MR 0046635
  • [5] E. Calabi, Problems in differential geometry, S. Kobayashi and J. Eells, Jr., eds., Proc. of the United States-Japan Seminar in Differential Geometry, Kyoto, Japan, 1965, Nippon Hyoronsha Co., Ltd., Tokyo, 1966.
  • [6] Huai-Dong Cao, Ying Shen, and Shunhui Zhu, The structure of stable minimal hypersurfaces in $ {\bf R}^{n+1}$, Math. Res. Lett. 4 (1997), no. 5, 637-644. MR 1484695,
  • [7] M. P. Cavalcante, H. Mirandola, and F. Vitório, The non-parabolicity of infinite volume ends, Proc. Amer. Math. Soc. 143 (2015), no. 3, 1221-1228. MR 3293737,
  • [8] Isaac Chavel, Riemannian geometry--a modern introduction, Cambridge Tracts in Mathematics, vol. 108, Cambridge University Press, Cambridge, 1993. MR 1271141
  • [9] Qing Chen, On the volume growth and the topology of complete minimal submanifolds of a Euclidean space, J. Math. Sci. Univ. Tokyo 2 (1995), no. 3, 657-669. MR 1382525
  • [10] Leung-Fu Cheung and Pui-Fai Leung, The mean curvature and volume growth of complete noncompact submanifolds, Differential Geom. Appl. 8 (1998), no. 3, 251-256. MR 1629356,
  • [11] Tobias H. Colding and William P. Minicozzi II, The Calabi-Yau conjectures for embedded surfaces, Ann. of Math. (2) 167 (2008), no. 1, 211-243. MR 2373154,
  • [12] Tobias H. Colding and William P. Minicozzi II, An excursion into geometric analysis, Surveys in differential geometry. Vol. IX, Surv. Differ. Geom., IX, Int. Press, Somerville, MA, 2004, pp. 83-146. MR 2195407,
  • [13] Baris Coskunuzer, Non-properly embedded minimal planes in hyperbolic 3-space, Commun. Contemp. Math. 13 (2011), no. 5, 727-739. MR 2847226,
  • [14] Manfredo P. do Carmo, Qiaoling Wang, and Changyu Xia, Complete submanifolds with bounded mean curvature in a Hadamard manifold, J. Geom. Phys. 60 (2010), no. 1, 142-154. MR 2578025,
  • [15] Manfredo Perdigão do Carmo, Riemannian geometry, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1992. Translated from the second Portuguese edition by Francis Flaherty. MR 1138207
  • [16] Hai-Ping Fu and Hong-Wei Xu, Total curvature and $ L^2$ harmonic 1-forms on complete submanifolds in space forms, Geom. Dedicata 144 (2010), 129-140. MR 2580422,
  • [17] Alfred Gray, Tubes, 2nd ed., Progress in Mathematics, vol. 221, Birkhäuser Verlag, Basel, 2004. With a preface by Vicente Miquel. MR 2024928
  • [18] Alfred Gray, The volume of a small geodesic ball of a Riemannian manifold, Michigan Math. J. 20 (1973), 329-344 (1974). MR 0339002
  • [19] R. E. Greene and H. Wu, Function theory on manifolds which possess a pole, Lecture Notes in Mathematics, vol. 699, Springer, Berlin, 1979. MR 521983
  • [20] Alexander Grigoryan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. (N.S.) 36 (1999), no. 2, 135-249. MR 1659871,
  • [21] Kanji Ichihara, Curvature, geodesics and the Brownian motion on a Riemannian manifold. I. Recurrence properties, Nagoya Math. J. 87 (1982), 101-114. MR 676589
  • [22] L. Jorge and D. Koutroufiotis, An estimate for the curvature of bounded submanifolds, Amer. J. Math. 103 (1981), no. 4, 711-725. MR 623135,
  • [23] Peter Li, Curvature and function theory on Riemannian manifolds, Surveys in differential geometry, Surv. Differ. Geom., VII, Int. Press, Somerville, MA, 2000, pp. 375-432. MR 1919432,
  • [24] B. Pessoa Lima, L. Mari, J. Fabio Montenegro and F. B. Vieira, Density and spectrum of minimal sub manifolds in space forms, preprint arXiv:1407.5280v3, 2014.
  • [25] William H. Meeks III and Harold Rosenberg, The minimal lamination closure theorem, Duke Math. J. 133 (2006), no. 3, 467-497. MR 2228460,
  • [26] W. H. Meeks, J. Perez, and A. Ros, The embedded Calabi-Yau conjectures for finite genus, Preprint, (2015),
  • [27] S. Müller and V. Šverák, On surfaces of finite total curvature, J. Differential Geom. 42 (1995), no. 2, 229-258. MR 1366547
  • [28] Nikolai Nadirashvili, Hadamard's and Calabi-Yau's conjectures on negatively curved and minimal surfaces, Invent. Math. 126 (1996), no. 3, 457-465. MR 1419004,
  • [29] Geraldo de Oliveira Filho, Compactification of minimal submanifolds of hyperbolic space, Comm. Anal. Geom. 1 (1993), no. 1, 1-29. MR 1230271,
  • [30] M. Rodriguez and G. Tinaglia, Non-proper Complete Minimal surfaces embedded in $ \mathbb{H}^2 \times \mathbb{R}$, International Mathematics Research Notices, rnu068, 13 pages, 2014
  • [31] V. Palmer, On deciding whether a submanifold is parabolic of hyperbolic using its mean curvature, Simon Stevin Transactions on Geometry, vol 1. 131-159, Simon Stevin Institute for Geometry, Tilburg, The Netherlands, 2010.
  • [32] Takashi Sakai, Riemannian geometry, Translations of Mathematical Monographs, vol. 149, American Mathematical Society, Providence, RI, 1996. Translated from the 1992 Japanese original by the author. MR 1390760
  • [33] Katsuhiro Shiohama, Total curvatures and minimal areas of complete surfaces, Proc. Amer. Math. Soc. 94 (1985), no. 2, 310-316. MR 784184,
  • [34] M. Troyanov, Parabolicity of manifolds, Siberian Adv. Math. 9 (1999), no. 4, 125-150. MR 1749853
  • [35] Johan Tysk, Finiteness of index and total scalar curvature for minimal hypersurfaces, Proc. Amer. Math. Soc. 105 (1989), no. 2, 429-435. MR 946639,
  • [36] Shing Tung Yau, Isoperimetric constants and the first eigenvalue of a compact Riemannian manifold, Ann. Sci. École Norm. Sup. (4) 8 (1975), no. 4, 487-507. MR 0397619

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C20, 53C40, 53C42

Retrieve articles in all journals with MSC (2010): 53C20, 53C40, 53C42

Additional Information

Vicent Gimeno
Affiliation: Departament de Matemàtiques- IMAC, Universitat Jaume I, Castelló, Spain

Vicente Palmer
Affiliation: Departament de Matemàtiques- INIT, Universitat Jaume I, Castellon, Spain

Keywords: Focal distance, geodesic ray, total curvature, properness, Calabi's conjecture
Received by editor(s): October 21, 2015
Published electronically: February 8, 2017
Additional Notes: The first author’s work was partially supported by the Research Program of University Jaume I Project P1-1B2012-18, and DGI -MINECO grant (FEDER) MTM2013-48371-C2-2-P
The second author’s work was partially supported by the Research Program of University Jaume I Project P1-1B2012-18, DGI -MINECO grant (FEDER) MTM2013-48371-C2-2-P, and Generalitat Valenciana Grant PrometeoII/2014/064
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society